Wisconsin, 2015

Strong Wind in Wisconsin, December 23 to 24, 2015

December 23 to 24, 2015 · NWS MKX · 8 events in 8 counties and zones

Strong westerly wind gusts caused downed branches and power lines to southeast WI. We Energies reported up to 15000 customers were without power.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Strong westerly wind gusts caused downed branches and power lines to southeast WI. We Energies reported up to 15000 customers were without power. The strong wind gusts mainly in the 50 mph range were caused by the passage of strong low pressure and its cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Dec 23, 9:32 PM CST, 28 minutes earlier.

Area forecast discussion, Dec 23, 9:32 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
932 PM CST WED DEC 23 2015

.UPDATE...

LINE OF SHOWERS ALONG THE STRONG COLD FRONT BUT NO THUNDER
EXPECTED ANYMORE AS INSTABILITY LESSENING.  A BRIEF PERIOD OF
LIGHT RAIN/SNOW MAINLY SOUTH CENTRAL AND TOWARD FOND DU LAC BEFORE
THE PRECIPITATION ENDS AND LIFTS NORTHEAST. NO ACCUMULATIONS
EXPECTED.

WIND ADVISORY MARGINAL...BUT STILL SOME 45 TO 48 KNOT GUSTS...ON
THE HRRR EXPERIMENTAL INTO THE EARLY MORNING HOURS SO WILL
CONTINUE.

&&

.AVIATION/06Z TAFS/...

THE BRIEF VFR DRY SLOT OVER THE SOUTHEAST WILL FILL WITH MVFR
CIGS...WITH IFR CIGS OVER PORTIONS OF SOUTH CENTRAL WISCONSIN.

VFR CONDITIONS WILL EVENTUALLY RETURN THURSDAY AS COLDER/DRIER
AIR WORKS INTO THE AREA BEHIND A DEPARTING STRONG MOVING ACROSS
EASTERN LAKE SUPERIOR.

AS COLDER AIR MOVES IN...AN AREA OF RAIN/SNOW WILL CLIP THE
NORTHWEST HALF OF THE FORECAST AREA UNTIL JUST AFTER MIDNIGHT.
LITTLE TO NO SNOW ACCUMULATION IS EXPECTED.

STRONG SOUTHWEST TO WEST WINDS EXPECTED BEHIND DEPARTING LOW
PRESSURE...WITH PEAK GUSTS OF 35 TO 45 KNOTS LIKELY THROUGH THE
EARLY MORNING HOURS.

&&

.MARINE...

GALE WARNINGS ARE IN EFFECT INTO MID MORNING THURSDAY...AS STRONG
LOW PRESSURE MOVES ACROSS THE EASTERN LAKE SUPERIOR AREA. WILL
BE QUITE WINDY THROUGH THE NIGHT...WITH GUSTS OF 40 TO 45 KNOTS
POSSIBLE.

MAY NEED A SMALL CRAFT ADVISORY FROM MID MORNING THURSDAY INTO INTO
THE AFTERNOON AS WINDS SLOWLY EASE.

WAVES OF 4 TO 8 FEET ARE EXPECTED TONIGHT...SLOWLY SUBSIDING THROUGH
THE DAY THURSDAY.

&&

.PREV DISCUSSION... /ISSUED 352 PM CST WED DEC 23 2015/

TONIGHT AND THURSDAY...FORECAST CONFIDENCE...HIGH

AREA OF SHOWERS AND STORMS IS CURRENTLY APPROACHING FROM THE
SOUTHWEST THIS AFTERNOON. THESE SHOWERS/STORMS ARE EXPECTED TO LIFT
THROUGH THE FORECAST AREA FROM LATE AFTERNOON INTO MID-EVENING.
SPC IS MAINTAINING A SLIGHT RISK FOR SEVERE STORMS IN
THE FAR SOUTHERN FORECAST AREA...WITH A MARGINAL RISK ELSEWHERE.
STILL THINK MAIN THREAT IS FOR STRONG WINDS...THOUGH AN ISOLATED
TORNADO IS NOT OUT OF THE QUESTION.

WHILE THE STORMS ARE EXITING...A DEFORMATION BAND OF RAIN/SNOW WILL
AFFECT THE NORTHWEST HALF OF THE FORECAST AREA FOR THE LATE EVENING
HOURS...WINDING DOWN JUST PAST MIDNIGHT. LITTLE OR NO SNOW
ACCUMULATION IS EXPECTED. IT SHOULD BE THEN DRY FOR THE REST OF THE
NIGHT INTO THURSDAY MORNING...WITH A FEW SNOW FLAKES POSSIBLE IN THE
SOUTHWEST FORECAST AREA THURSDAY AFTERNOON AS A SHORTWAVE MOVES
THROUGH.

VERY WINDY CONDITIONS WILL DEVELOP BEHIND THE DEPARTING LOW AND COLD
FRONT BY MID/LATE EVENING. GUSTS OF 40 TO 50 MPH ARE LIKELY. HAVE
MAINTAINED THE WIND ADVISORY AS IS...EXCEPT LAFAYETTE COUNTY WAS
ADDED.

THURSDAY NIGHT THROUGH FRIDAY...FORECAST CONFIDENCE...HIGH

HIGH PRESSURE WILL MOVE ACROSS THE REGION ON FRIDAY BRINGING QUIET
WEATHER. A 130KT UPPER JET WILL BE OVERHEAD IN SOUTHWEST FLOW
CONTINUING THE MILD TEMPERATURES.

SATURDAY AND SUNDAY...FORECAST CONFIDENCE...MEDIUM

NEXT CHANCE FOR PRECIP IS SATURDAY. THE UPPER JET STRENGTHENS OVER
SOUTHEAST CANADA PUTTING S WI IN THE RIGHT ENTRANCE REGION. MID
LEVEL FRONTOGENESIS WILL BE MOVING ACROSS CENTRAL AND SOUTHERN WI
COMBINED WITH LOW TO MID LEVEL WARM AIR ADVECTION MOVING FROM IOWA
INTO SOUTHERN WI BRINGING A CHANCE FOR PRECIP STARTING EARLY
SATURDAY. THERE COULD BE A RAIN/SNOW MIX IN THE NORTHWEST CWA IN
THE MORNING BEFORE A CHANCE OF RAIN ACROSS ALL OF SOUTHERN WI
DURING THE DAY. IN ADDITION...RAIN ASSOCIATED WITH LOW PRESSURE
APPROACHING FROM THE SOUTH MAY REACH INTO SOUTHERN WI. COULD SEE
SOME FLAKES SATURDAY NIGHT IN THE NORTHWEST CWA ON THE BACKSIDE OF
THIS SYSTEM.

HIGH PRESSURE WILL THEN WORK ITS WAY ACROSS THE REGION ON SUNDAY
BRINGING DRY CONDITIONS. TEMPERATURES WILL COOL SLIGHTLY STARTING
ON SUNDAY AS THE MID LEVEL FLOW BECOMES MORE WESTERLY AND A PAIR
OF MID LEVEL LOWS MOVE THROUGH.

MONDAY THROUGH WEDNESDAY...FORECAST CONFIDENCE...LOW

MODELS DIVERGE AT THIS POINT WITH THE GFS SHOWING APPROACHING LOW
PRESSURE WITH PRECIP STARTING ON MONDAY NIGHT WHILE THE ECMWF IS
SHOWER BRINGING THIS SYSTEM THROUGH ON TUESDAY. THERE IS
UNCERTAINTY WITH PRECIP TYPE IN THE SOUTHEAST WI BUT SNOW IS
POSSIBLE NORTH AND WEST OF MADISON AND MILWAUKEE. THE TIGHT
PRESSURE GRADIENT WITH THIS LOW WILL BRING STRONG WINDS BUT THE
TIMING IS STILL UNCERTAIN.

WEEK 2 FORECAST FROM CPC INDICATES A 50 PERCENT CHANCE OF ABOVE
AVERAGE TEMPERATURES FROM DEC 31 - JAN 6.

AVIATION/00Z TAFS/...

LOW CIGS WILL GENERALLY PERSIST INTO TONIGHT...THOUGH THERE WILL
WILL PROBABLY BE BRIEF VFR BREAKS. WIDESPREAD VFR WILL EVENTUALLY
DEVELOP LATER TONIGHT INTO THURSDAY AS COLDER/DRIER AIR WORKS INTO
THE AREA.

NEXT ROUND OF SHOWERS IS APPROACHING FROM THE SOUTHWEST THIS
AFTERNOON. THIS AREA OF SHOWERS WILL PROBABLY CONTAIN A FEW
THUNDERSTORMS...WITH A SEVERE STORM OR TWO NOT OUT OF THE QUESTION.
THESE SHOWERS/STORMS WILL LIFT THROUGH THE FORECAST AREA FROM LATE
AFTERNOON TO EARLY/MID EVENING.

AN AREA OF RAIN/SNOW WILL THEN CLIP THE NORTHWEST HALF OF THE
FORECAST AREA FROM MID-EVENING UNTIL JUST AFTER MIDNIGHT. LITTLE TO
NO SNOW ACCUMULATION IS EXPECTED.

SOUTHWEST TO WEST WINDS WILL INCREASE BEHIND DEPARTING LOW
PRESSURE THIS EVENING...WITH PEAK GUSTS OF 35 TO 45 KNOTS LIKELY FROM
LATE EVENING INTO THE EARLY MORNING HOURS.

MARINE...

DECIDED TO CANCEL THE DENSE FOG ADVISORY BASED ON WEBCAMS AND THE
FACT THAT WINDS HAVE TURNED SOUTHERLY.

EXTENDED THE GALE WARNING INTO MID MORNING THURSDAY...AS IT LOOKS
LIKE THE STRONGER GUSTS WILL HANG ON A BIT LONGER. WILL TURN QUITE
WIND LATE EVENING INTO THE NIGHT...WITH GUSTS OF 40 TO 45 KNOTS
POSSIBLE BEHIND A STRONG COLD FRONT AND DEPARTING LOW PRESSURE.

MAY NEED A SMALL CRAFT ADVISORY FROM MID MORNING THURSDAY INTO INTO
THE AFTERNOON AS WINDS SLOWLY EASE.

WAVES OF 4 TO 8 FEET ARE EXPECTED TONIGHT...SLOWLY SUBSIDING THROUGH
THE DAY THURSDAY.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WIND ADVISORY UNTIL 6 AM CST THURSDAY FOR WIZ046-047-051-052-
     057>060-063>072.

LM...GALE WARNING UNTIL 9 AM CST THURSDAY FOR LMZ643>646.

&&

UPDATE...HENTZ
TONIGHT/THURSDAY AND AVIATION/MARINE...DDV
THURSDAY NIGHT THROUGH WEDNESDAY...MARQUARDT
Hazardous weather outlook, Dec 23, 7:39 PM CST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
739 PM CST WED DEC 23 2015

WIZ046-047-051-052-056>060-062>072-250145-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
739 PM CST WED DEC 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING AS STRONG LOW
PRESSURE TRACKS ACROSS NORTHERN WISCONSIN FOLLOWED BY A STRONG
COLD FRONT.

STRONG SOUTHWEST TO WEST WINDS ARE EXPECTED ALONG AND BEHIND THE
COLD FRONT. WIND GUSTS OF 45 TO 50 MPH ARE EXPECTED...THUS A WIND
ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THE RAINFALL MAY PUSH A FEW RIVERS ACROSS SOUTHERN WISCONSIN BACK
INTO MINOR FLOOD STAGE FOR THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

LMZ643>646-250145-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
739 PM CST WED DEC 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A GALE WARNING IS IN EFFECT DUE TO THE PASSAGE OF A STRONG COLD
FRONT. SOUTHWEST TO WEST GALES ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

ANOTHER SMALL CRAFT ADVISORY MAY BE NEEDED AT TIMES THIS WEEKEND
AND EARLY NEXT WEEK DUE TO BRISK EAST TO NORTHEAST WINDS AND
BUILDING WAVES.

HENTZ

WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Dec 23, 6:49 PM CST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
649 PM CST WED DEC 23 2015

WIZ068-069-240115-
ROCK-GREEN-
649 PM CST WED DEC 23 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ROCK COUNTY...

AT 648 PM CST...A STRONG THUNDERSTORM WAS OVER ORFORDVILLE...OR NEAR
BRODHEAD...MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ORFORDVILLE...FOOTVILLE AND MAGNOLIA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4257 8933 4264 8937 4284 8921 4273 8902
TIME...MOT...LOC 0048Z 222DEG 30KT 4265 8930

HALBACH
Special weather statement, Dec 23, 7:10 PM CST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
710 PM CST WED DEC 23 2015

WIZ046-047-051-056>060-062>066-068>072-240145-
JEFFERSON-ROCK-OZAUKEE-MILWAUKEE-SAUK-WAUKESHA-FOND DU
LAC-WASHINGTON-KENOSHA-RACINE-IOWA-GREEN
LAKE-GREEN-COLUMBIA-MARQUETTE-DODGE-DANE-WALWORTH-
710 PM CST WED DEC 23 2015

...SHOWERS AND A FEW STORMS BRINGING GUSTY WINDS ...

AT 708 PM CST...A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WAS
ALONG A LINE EXTENDING FROM THE WISCONSIN DELLS TO NEAR CAMBRIA TO
NEAR WATERTOWN TO LONG LAKE...AND MOVING NORTHEAST AT 55 MPH.

WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THESE SHOWERS AND STORMS.

LOCATIONS IMPACTED INCLUDE...
MILWAUKEE...MADISON...KENOSHA...RACINE...WAUKESHA...JANESVILLE...WEST
ALLIS...WAUWATOSA...FOND DU LAC...NEW BERLIN...BROOKFIELD...BELOIT...
GREENFIELD...MENOMONEE FALLS...OAK CREEK...WEST BEND...SUN PRAIRIE...
MOUNT PLEASANT...FITCHBURG AND MUSKEGO.

LAT...LON 4250 8914 4278 8936 4300 8962 4321 9031
      4320 9027 4321 9019 4352 9019 4364 9009
      4364 8960 4398 8960 4398 8889 4390 8888
      4390 8866 4371 8843 4306 8788 4285 8783
      4278 8775 4257 8781 4250 8810
TIME...MOT...LOC 0108Z 212DEG 47KT 4378 8984 4354 8918 4323 8882 4240
8814

DDV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 strong wind. Local standard time, as filed.

Strong Wind, Sheboygan

When
December 23, 10:00 PM CST to December 24, 7:00 AM CST
Where
Sheboygan forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Strong Wind, Washington

When
December 23, 10:00 PM CST to December 24, 6:00 AM CST
Where
Washington forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Strong Wind, Ozaukee

When
December 23, 10:00 PM CST to December 24, 6:00 AM CST
Where
Ozaukee forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Strong Wind, Waukesha

When
December 23, 10:00 PM CST to December 24, 6:00 AM CST
Where
Waukesha forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Strong Wind, Milwaukee

When
December 23, 10:00 PM CST to December 24, 6:00 AM CST
Where
Milwaukee forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$2,000
Reported by
ASOS
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Strong Wind, Walworth

When
December 23, 10:00 PM CST to December 24, 6:00 AM CST
Where
Walworth forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Strong Wind, Racine

When
December 23, 10:00 PM CST to December 24, 6:00 AM CST
Where
Racine forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Strong Wind, Kenosha

When
December 23, 10:00 PM CST to December 24, 6:00 AM CST
Where
Kenosha forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608543, 608545, 608547, 608549, 608552, 608554, 608556, 608557.